Utah, 2010

Winter Storm and Winter Weather in Utah, March 13 to 14, 2010

March 13 to 14, 2010 · NWS GJT · 4 events in 4 counties and zones

A low pressure storm system moved from western Utah into south-central New Mexico spreading rain and snow across much of eastern Utah. Heavy snow developed over the eastern Utah mountains, with significant snow accumulations in a few lower elevation areas of southeast Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A low pressure storm system moved from western Utah into south-central New Mexico spreading rain and snow across much of eastern Utah. Heavy snow developed over the eastern Utah mountains, with significant snow accumulations in a few lower elevation areas of southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 3:37 AM MST, 7 hours 23 minutes earlier.

Area forecast discussion, Mar 13, 3:37 AM MST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MST SAT MAR 13 2010

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
SPRING SNOW FOR EASTERN UT AND SOUTHWESTERN CO LATER THIS WEEKEND...
HILITES HAVE BEEN ISSUED THIS MORNING FOR EASTERN UT AND SOUTHWESTERN
CO STARTING THIS EVENING.

ANOTHER PLEASANT DAY FOR THE WESTERN SLOPE TODAY IF YOU DONT MIND
NEAR NORMAL TEMPERATURES AND MOSTLY SUNNY SKIES. THE RIDGE AXIS IS
SHIFTING JUST EAST OF THE DIVIDE EARLY THIS MORNING. WINDS ALOFT
WILL SHIFT TO THE SOUTHWEST AND START TO BRING AN INCREASE IN UPPER
LEVEL MOISTURE AND CLOUD COVER BY LATE AFTERNOON AND EARLY EVENING.
PORTIONS OF EASTERN UT WILL HAVE MID AND LOWER LEVEL CLOUD COVER
INCREASE ALONG WITH AN INCREASE IN PRECIPITATION.

THE NEXT STORM SYSTEM IS ENTERING THE PAC NORTHWEST AND SHOULD BEGIN
TO CLOSE OFF AS IT REACHES THE GREAT BASIN LATER TODAY. MODELS HAVE
A BETTER CONSENSUS ON THE PLACEMENT AND TIMING OF THIS SYSTEM. THE
CLOSED LOW WILL TRAVEL FROM NORTHEASTERN NV TO THE FOUR CORNERS
OVERNIGHT THROUGH EARLY SUNDAY MORNING. THE LOW CONTINUES TO THE
SOUTHEAST SUNDAY NIGHT HELPING PRECIPITATION AND CLOUD COVER TO
QUICKLY DECREASE SUNDAY EVENING. THIS SYSTEM IS FAIRLY COMPACT AND
VERTICAL. MOISTURE WILL BE BROUGHT WITH THE SYSTEM WITH LITTLE OR
NO SUB TROPICAL TAP. PRECIPITATION SHOULD REMAIN FAIRLY CLOSE TO THE
MAIN CLOSED LOW ALTHOUGH A FEW WEAK WAVES WILL TRACK OVERHEAD PRIOR
TO THE MAIN LOW. MID LEVEL TEMPERATURES WILL DROP NEAR THE CORE AND
SHOULD LOWER SNOW LEVELS OVER SOUTHEASTERN UT AND SOUTHWESTERN CO.
SLIGHTLY FARTHER EAST...NOT UNDER THE CORE MID LEVEL TEMPERATURES
WILL BE WARMER AND THEREFORE THE HIGHER SNOW LEVELS. CONVECTIVE
SHOWER ACTIVITY WILL LOCALLY LOWER SNOW LEVELS. ENOUGH INSTABILITY
THIS EVENING FOR ISOLATED TS OVER THE SOUTHERN PART OF THE CWA.
EXPECT SNOW ACCUMULATIONS OVER THE LOWER ELEVATIONS OF SOUTHEASTERN
UT AND SOUTHWESTERN CO ENOUGH TO ISSUE AN ADVISORY FOR THIS REGION.

FOCUS FOR BEST SNOW ACCUMULATIONS ARE IN THE EAST CENTRAL
AND SOUTHEASTERN UT MOUNTAINS. AFTER A STRONG SOUTHWESTERLY WIND AND
ASSOCIATED DISTURBANCE PRIOR TO THE MAIN LOW A STRONG NORTHEAST
WIND COMPONENT INDICATED AT THE 700 MB LEVEL WHICH SHOULD HELP WITH
OROGRAPHICS. ENOUGH SNOW EXPECTED TO ISSUE A WARNING FOR HEAVY SNOW
FOR THESE MOUNTAINS.

SNOW SHOULD END FROM NORTHWEST TO SOUTHEAST SUNDAY INTO SUNDAY
NIGHT. WINDS ALOFT WILL TURN NORTHERLY AND DRY THE ATMOSPHERE
HELPING TO END THE PRECIPITATION.

.LONG-TERM...MONDAY THROUGH FRIDAY...
MEDIUM RANGE MODELS TAKE STORM CENTER OVER THE SOUTHERN NM PLAINS
EARLY ON MONDAY WITH NORTHERLY FLOW ACROSS THE REGION AHEAD OF A HIGH
PRESSURE RIDGE WEST OF THE CWFA. THE ECMWF...AND TO A LESSER EXTENT
THE GFS...INDICATED PERHAPS ENOUGH RESIDUAL MOISTURE FOR A FEW SNOW
SHOWERS OVER THE PEAKS ALONG THE SOUTHERN DIVIDE MONDAY AFTERNOON.
THEREAFTER...RIDGE MOVES OVERHEAD TUESDAY AND FLATTENS IN RESPONSE TO
SHORTWAVE PASSING TO THE NORTH ON WEDNESDAY. DRY CONDITIONS WILL
CONTINUE IN THIS PATTERN THROUGH MIDWEEK AS PER PREVIOUS FORECAST.
MEANWHILE...EXPECT WARMER TEMPERATURES BENEATH THE RIDGE ON TUESDAY
...WITH SIMILAR CONDITIONS UNDER ZONAL FLOW WEDNESDAY.

CONFIDENCE DECREASES FOR THURSDAY AND EVEN MORE SO FOR FRIDAY. THE
GFS FLATTENS THE FLOW FOR THE SECOND HALF OF THE WORK WEEK AS FAST
MOVING SHORTWAVE ENERGY BREAKS DOWN THE RIDGE. IT SHOWS A COUPLE OF
IMPULSES BRUSHING THE AREA...FIRST IN A WESTERLY FLOW ON THURSDAY...
AND THEN IN A NORTHWEST FLOW ON FRIDAY. THE ECMWF ON THE OTHER HAND
BRINGS A MORE COHESIVE AND AMPLIFIED LOW PRESSURE SYSTEM ACROSS THE
WEST DURING THAT SAME TIME FRAME. THE EC SOLUTION HAS SOUTHWEST FLOW
ON THURSDAY AHEAD OF THE TROUGH...WITH TROUGH PASSAGE SCHEDULED FOR
MIDDAY FRIDAY. IF THIS VERIFIES IT COULD BE A SIGNIFICANT
PRECIPITATION EVENT FOR OUR FORECAST AREA. HOWEVER...I HAVE ONLY
TRENDED POPS UPWARDS WITH THIS FORECAST PACKAGE AND WILL HOLD OFF ON
BIGGER POPS UNTIL MODELS SHOW BETTER AGREEMENT.

&&

.AVIATION...

REGION-WIDE VFR CONDITIONS WILL GIVE WAY TO SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER EASTERN UTAH THIS AFTERNOON. SHOWERS
WILL SPREAD INTO WESTERN COLORADO DURING THE NIGHT. SNOW LEVELS WILL
BEGIN AROUND 6500 FEET AND WILL LOWER TO NEAR 6000 FEET IN THE
EVENING. SNOW WILL LOWER CEILINGS AND VISIBILITY TO MVFR LEVELS WITH
EMBEDDED IFR/LIFR CONDITIONS...PRIMARILY OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO. RAIN SHOWERS WILL BRING MVFR CIGS WITH LITTLE
IMPACT ON VISIBILITY. WIDESPREAD PRECIPITATION WILL CONTINUE SUNDAY
...MAINLY OVER THE SOUTHERN HALF OF THE REGION...BEFORE IMPROVEMENT
COMES SUNDAY NIGHT.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM MIDNIGHT MST TONIGHT TO MIDNIGHT
       MDT SUNDAY NIGHT FOR ZONES 018-019-022-023.
     WINTER WEATHER ADVISORY FROM 6 PM MST THIS EVENING TO 6 PM MDT
       SUNDAY FOR ZONES 003-017-020-021.
UT...WINTER STORM WARNING FROM 6 PM MST THIS EVENING TO 6 PM MDT
       SUNDAY FOR ZONES 025-028.
     WINTER WEATHER ADVISORY FROM 6 PM MST THIS EVENING TO NOON MDT
       SUNDAY FOR ZONE 023.
     WINTER WEATHER ADVISORY FROM 6 PM MST THIS EVENING TO 6 PM MDT
       SUNDAY FOR ZONES 022-029.

&&

SHORT TERM...AS
LONG TERM....NL/EH
AVIATION.....NL
Hazardous weather outlook, Mar 13, 5:45 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT MAR 13 2010

COZ001>014-017>023-UTZ022>025-027>029-141200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT MAR 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...MORE SNOW FOR EASTERN UTAH AND SOUTHWESTERN COLORADO TONIGHT
THROUGH SUNDAY EVENING...

.DAY ONE...TODAY AND TONIGHT

THE NEXT STORM WILL BRING ACCUMULATING SNOW TO EASTERN UTAH AND
SOUTHWESTERN COLORADO STARTING EARLY THIS EVENING LASTING THROUGH
SUNDAY EVENING. WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR PORTIONS
OF EASTERN UTAH AND SOUTHWESTERN COLORADO. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EVENING IN SOUTHEAST UTAH AND
SOUTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER STORM MAY BRING A CHANCE OF SNOW TO THE REGION THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Tavaputs Plateau

When
March 13, 11:00 AM MST to March 14, 3:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Heavy snowfall of around 12 inches occurred. Wind gusts to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Eastern Uinta Mountains

When
March 13, 12:00 PM MST to March 14, 5:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 4 to 7 inches occurred. Some locally higher amounts were reported, including 15 inches at the Hickerson Park SNOTEL site and 14 inches at a location 14 miles west of Manila.

Winter Storm, La Sal & Abajo Mountains

When
March 13, 3:00 PM MST to March 14, 8:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations of about 12 to 13 inches above the 8,000 foot level, while accumulations below ranged from 4 to 12 inches. Wind gusts to 30 mph produced areas of blowing and drifting snow.

Winter Weather, Canyonlands / Natural Bridges

When
March 13, 8:00 PM MST to March 14, 10:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall amounts across about half of the area were around 3 inches. Wind gusts up to 40 mph produced areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218937, 218939, 218938, 218940.